Alert archive / Idaho / Wind Advisories in 2005

Wind Advisory 3, NWS Pocatello, ID

December 29, 2005

NWS Pocatello, ID issued this wind advisory at Dec 29, 2005, 1:32 AM MST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 29, 2005, 1:32 AM MST (08:32 UTC)
Expired
Dec 29, 2005, 8:12 AM MST
In force
7 hr
Issued by
NWS Pocatello, ID

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KPIH 290832
NPWPIH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
132 AM MST THU DEC 29 2005


IDZ017-021-291600-
/O.NEW.KPIH.WI.Y.0003.051229T0832Z-051229T1600Z/
EASTERN MAGIC VALLEY-LOWER SNAKE RIVER PLAIN-
INCLUDING THE CITIES OF...BURLEY...RUPERT...SHOSHONE...CAREY...
POCATELLO...BLACKFOOT...AMERICAN FALLS
132 AM MST THU DEC 29 2005

...WIND ADVISORY IN EFFECT UNTIL 9 AM MST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM MST THIS MORNING. 

VERY STRONG SOUTHWEST WINDS HAVE DEVELOPED BEHIND A COLD FRONT
THAT SWEPT THROUGH EASTERN IDAHO WEDNESDAY EVENING. THE WINDS ARE
FORECAST TO REMAIN SUSTAINED BETWEEN 30 AND 40 MPH WITH FREQUENT
GUSTS BETWEEN 45 AND 55 MPH. BY MID-MORNING...THE WINDS ARE
FORECAST TO SUBSIDE BELOW 30 MPH.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH OR GREATER ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$
1 follow-up statement
000 
WWUS75 KPIH 291512
NPWPIH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
812 AM MST THU DEC 29 2005


IDZ017-021-291615-
/O.CAN.KPIH.WI.Y.0003.000000T0000Z-051229T1600Z/
EASTERN MAGIC VALLEY-LOWER SNAKE RIVER PLAIN-
INCLUDING THE CITIES OF...BURLEY...RUPERT...SHOSHONE...CAREY...
POCATELLO...BLACKFOOT...AMERICAN FALLS
812 AM MST THU DEC 29 2005

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS CANCELED THE WIND
ADVISORY FOR THE EASTERN MAGIC VALLEY AND THE LOWER SNAKE RIVER PLAIN.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Dec 28, 6:52 PM MST, 6 hours 40 minutes earlier.

Area forecast discussion, Dec 28, 6:52 PM MST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
652 PM MST WED DEC 28 2005

.DISCUSSION...VERY MOIST AIR CONTINUES TO BE ADVECTED SOUTHWEST TO
NORTHEAST OVER EASTERN IDAHO THIS EVENING. A COLD FRONT ASSOCIATED
WITH THE STORM SYSTEM IS TRACKING EASTWARD ACROSS SOUTHERN IDAHO.
RADAR IMAGERY AND MODEL DEPICTIONS OF THIS FRONT SHOW IT AS A
VIGOROUS FEATURE. THIS WAS CONFIRMED BY A PILOT REPORT EARLIER AS
IT SPARKED SEVERAL LIGHTNING STRIKES NEAR BOISE. THE FRONT WILL
RACE THROUGH THE AREA BY 8 PM AT THE SURFACE SPARKING HEAVIER
SHOWERS AND MIXING DOWN GUSTY WINDS. SURFACE WINDS IN THE EASTERN
MAGIC VALLEY AND LOWER SNAKE RIVER PLAIN WILL RISE INTO THE WINDY
CATEGORY WITH SUSTAINED WINDS OF 20 TO 30 MPH AND GUSTS NEAR TO
AND JUST BEHIND THE FRONT UP TO 40-45 MPH. WIND VALUES WILL FLIRT
WITH WIND ADVISORY CRITERIA IN THE VICINITY OF THE FRONT...BUT
WILL DROP TO MERE WINDY CONDITIONS SOON AFTER FRONTAL PASSAGE. COLD
AIR ADVECTION WILL BEGIN BEHIND THE FRONT WITH TEMPERATURES
DROPPING...BUT LIKELY REMAINING ABOVE FREEZING IN THE SNAKE RIVER
PLAIN. THE UPPER-LEVEL PORTION OF THE FRONT WILL SWING THROUGH
NEAR MIDNIGHT OR JUST THEREAFTER. THIS FEATURE WILL SPREAD COOL
AIR ALOFT OVER EASTERN IDAHO. THE COMBINATION OF THIS COOL
NORTHWESTERLY FLOW ALOFT AND SURFACE FLOW OUT OF THE SOUTHWEST
WILL GENERATE A CONVERGENCE ZONE ACROSS THE EASTERN SNAKE RIVER
PLAIN. PRECIPITATION WILL INITIALLY FALL AS A MIX OF RAIN AND SNOW
BEFORE CHANGING OVER TO JUST SNOW BY EARLY MORNING. SNOW
ACCUMULATIONS WILL REACH 1 TO 3 INCHES BY MID MORNING
THURSDAY...WITH LOCALLY HIGHER AMOUNTS ON THE EASTERN BENCHES.
HAVE UPDATED THE FORECAST TO REFLECT THE CONVERGENCE ZONE.
SNOWFALL WILL CONTINUE IN THE CENTRAL AND NORTHEAST HIGHLANDS...SO
THE WARNINGS STILL LOOK GOOD.  CANTIN

&&

.AVIATION...WIDESPREAD MVFR CONDITIONS DUE TO LIGHT RAIN IN THE
VALLEYS AND MIXED RAIN AND SNOW IN THE MOUNTAINS ASSOCIATED WITH A
WARM FRONTAL BOUNDARY EXTENDING FROM KONO-KSUN-K77M AT 20Z MOVING
INTO WESTERN MONTANA THROUGH 00Z. ASSOCIATED SURFACE COLD FRONT WILL
CROSS SOUTHEAST IDAHO WEST TO EAST BETWEEN 00Z AND 06Z WITH WEST
WINDS 15 TO 30 MPH IN THE EASTERN MAGIC VALLEY AND UPPER SNAKE RIVER
PLAIN THROUGH 18Z THURSDAY. CEILINGS AND VISIBILITY TRANSITION TO
LIFR 06Z TO 12Z WITH RAIN CHANGING OVER TO SNOW. RS

&&

.PREV DISCUSSION... (ISSUED 220 PM MST WED DEC 28 2005)

DISCUSSION...NEAR TERM...TONIGHT THROUGH SAT.  COASTAL UPPER LEVEL
LOW SLOWLY MOVING ONSHORE.  WARM SECTOR STILL EXPECTED TO REMAIN
OVER THE FORECAST AREA UNTIL LATE TON...THEN MODERATE TO STRONG
COLD FRONT SHOULD PUSH THROUGH AND EXIT ENTIRE FORECAST AREA BY
29/15Z.  WINTER STORM WARNING CONTINUES THROUGH TON WITH PLENTY OF
MOISTURE AND A 100KT JET PROVIDING THE UPPER LEVEL FORCING.  HIGH
PRESSURE BOTH NEAR THE SURFACE AND ALOFT BUILD QUICKLY TO THE WEST
OF THE FORECAST AREA...ALLOWING A QUICK DRYING OUT WHICH LINGERS
THROUGH FRI MORNING.  PROGRESSIVE PATTERN CONTINUES AS YET ANOTHER
STORM MOVES ONSHORE THU NIGHT AND SPREADS MOISTURE INTO WESTERN
IDAHO BY FRI MORNING...THEN INTO THE FORECAST AREA AS EARLY AS FRI
AFTERNOON.  THIS STORM IS AS WET AND SLIGHTLY COLDER THAN THE STORM
WRAPPING UP TON...BUT IT IS ALSO OF SHORTER DURATION.  WILL NOT
ISSUE OR GENERATE ANY HEADLINES FOR THIS NEXT STORM AT THIS TIME.
UPPER LEVEL FORCING IS NOT AS GOOD EITHER.  THE SECOND STORM WILL
EXIT WITHIN 24 HOURS LEAVING SAT AFTERNOON AS A CALM PERIOD BEFORE
YET ANOTHER STORM TO MAKE A MESS OF NEW YEARS EVE.  TEMPERATURES
WILL BE HOVERING RIGHT AROUND THE FREEZING MARK WITH LITTLE DIURNAL
CHANGE...SO THERE WILL BE MORE SLOPPY CONDITIONS THIS TIME.  UPDATES
INCLUDE WARMER TEMPERATURES ON FRI THAN PREVIOUS THINKING AS THE
SECOND STORM DIGS A LITTLE FARTHER SOUTH BEFORE IT RE-CURVES INTO
STATE ON FRI NIGHT.  MESSICK

EXTENDED FORECAST...SATURDAY NIGHT THROUGH WEDNESDAY. MAIN DRIVER IN
WEATHER PICTURE NEXT FEW DAYS APPEARS TO BE COLD ARCTIC AIR SPILLING
INTO LOW PRESSURE SYSTEM JUST SOUTH OF KAMCHATKA PENINSULA. ENERGY
FROM THIS SYSTEM PROPAGATES EAST INTO THE GULF OF ALASKA THROUGH
SUNDAY MORNING AND EVENTUALLY ROTATES INTO ALASKA. MAIN EFFECT
DURING THIS TIME FRAME SHOULD BE A STRENGTHENING OF THE PACIFIC JET
VICINITY OF 35N AND PERHAPS A SUBTLE SOUTHWARD SHIFT OF THE JET AS
WELL. ECM AND GFS SEEM TO AGREE ON MOST FEATURES INCLUDING SLIGHT
TENDENCY TOWARDS SPLIT ON SHORE FLOW AND A MORE SOUTHERN TRACK OF
SHORT WAVES INTO ARIZONA. 06Z GFS WAS ABOUT 60 TO 80M DEEPER WITH
GULF OF ALASKA LOW BY SUNDAY MORNING AND A BIT CLOSER IN AGREEMENT
WITH H5 HEIGHT PATTERN OVER ALBERTA BY DAY 7 OR TUESDAY NIGHT INTO
WEDNESDAY. THAT WOULD FAVOR A BIT MORE RIDGING OVER IDAHO AND DRIER
CONDITIONS MID WEEK. UNTIL THEN PACIFIC FETCH WILL FAVOR WET STORM
SYSTEMS. THICKNESS VALUES BETWEEN 540 AND 546 AND PERSISTENT CLOUD
COVER FAVOR VALLEY TEMPERATURES...BOTH LOWS AND HIGHS REMAINING IN
THE 25 TO 35F RANGE WITH PRECIPITATION FAVORING MORE SNOW THAN RAIN.
FOR THE MORE SHORT TERM FEATURES...LOOKS LIKE COLD FRONT COMES
THROUGH SATURDAY MORNING...FOLLOWED BY WARM FRONTAL BOUNDARY SUNDAY
NIGHT INTO MONDAY MORNING AND ANOTHER COLD FRONT MONDAY NIGHT BEFORE
HIGH PRESSURE RIDGING DEVELOPS MID WEEK. RS

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 5 AM MST THURSDAY FOR IDZ018-IDZ031.

WINTER STORM WARNING UNTIL 8 AM MST THURSDAY FOR IDZ019.

&&
Hazardous weather outlook, Dec 28, 3:30 PM MST, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE POCATELLO ID
330 PM MST WED DEC 28 2005

IDZ017>025-031-032-291300-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
330 PM MST WED DEC 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...

A WINTER STORM WARNING CONTINUES FOR THE CENTRAL MOUNTAINS...ZONES
18/31...AND THE UPPER SNAKE RIVER HIGHLANDS ZONE 19.  SIGNIFICANT
SNOW ACCUMULATIONS WILL OCCUR ABOVE 7500 FEET TONIGHT.  SNOW LEVELS
WILL REMAIN ABOVE VALLEY FLOORS UNTIL LATE TONIGHT...WHEN A POTENT
COLD FRONT WILL MOVE THROUGH EASTERN IDAHO AROUND MIDNIGHT.  EXPECT
GUSTY WINDS TO ACCOMPANY THE FRONT WHICH WILL LEAD TO A PERIOD OF
WINDY CONDITIONS TONIGHT THROUGH MID-MORNING THURSDAY ESPECIALLY
IN THE SNAKE RIVER PLAIN.  PLEASE REFER BOIWSWPIH FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...

ADDITIONAL PACIFIC STORM SYSTEMS ARE EXPECTED TO BRING MORE MOUNTAIN
SNOW...AND VALLEY RAIN AND SNOW.  THE NEXT STORM IS EXPECTED FRIDAY
LATE AFTERNOON THROUGH SATURDAY MORNING.  THEN A SECOND STORM ON NEW
YEARS EVE THROUGH MONDAY.  MOUNTAIN SNOW ACCUMULATIONS SHOULD BE
SIGNIFICANT.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Dec 28, 8:14 PM MST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
814 PM MST WED DEC 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     NON-TSTM WND GST 32 SW BURLEY            42.21N 114.23W
12/28/2005  59 MPH           CASSIA             ID   MESONET

0701 PM     NON-TSTM WND GST BURLEY                  42.54N 113.79W
12/28/2005  58 MPH           CASSIA             ID   MESONET

0720 PM     NON-TSTM WND GST MINIDOKA                42.75N 113.49W
12/28/2005  63 MPH           MINIDOKA           ID   MESONET

0725 PM     NON-TSTM WND GST RICHFIELD               43.05N 114.15W
12/28/2005  63 MPH           LINCOLN            ID   MESONET

0725 PM     NON-TSTM WND GST 22 E BURLEY             42.54N 113.36W
12/28/2005  63 MPH           CASSIA             ID   MESONET

0806 PM     NON-TSTM WND GST 8 W POCATELLO           42.88N 112.63W
12/28/2005  61 MPH           POWER              ID   MESONET

            AT THE AIRPORT

&&

PANGEL

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 3:20 PM MSTWinter Storm WatchPIH11 hr

Nearby

Wind Advisories in Idaho, 2005Every wind advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.